Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 176, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 14, 2009, 7:42 PM CDT for Dickinson County, Iowa. It was in force for 33 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2009, 7:42 PM CDT (00:42 UTC)
- Expired
- Jul 14, 2009, 8:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
County Dickinson County, IA
The radar
The Sioux Falls radar (KFSD), 143 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 7:42 PM CDT | TSTM WND DMG | 1 N Wahpeton, IA | POWER POLL LEANING 45 DEGREE ANGLE, CORN FLATTENED. |
| Jul 14, 7:44 PM CDT | TSTM WND DMG | Spirit Lake, IA | LARGE TREE DOWN 27TH ST EAST OF DENVER AVE. |
| Jul 14, 7:44 PM CDT | TSTM WND GST 59 | Spirit Lake, IA | |
| Jul 14, 7:46 PM CDT | HAIL 0.88 | Arnolds Park, IA | |
| Jul 14, 7:46 PM CDT | HAIL 0.88 | E Spirit Lake, IA | |
| Jul 14, 8:01 PM CDT | HAIL 1 | 2 S Superior, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 2:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 548 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 396 m²/s²
- 0-3 km storm-relative helicity
- 458 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 150042
SVRFSD
IAC059-150115-
/O.NEW.KFSD.SV.W.0176.090715T0042Z-090715T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
742 PM CDT TUE JUL 14 2009
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN DICKINSON COUNTY IN NORTHWEST IOWA
* UNTIL 815 PM CDT
* AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR SPIRIT LAKE...AND WAS MOVING
EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SUPERIOR...TERRIL AROUND 755 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DESTRUCTIVE HAIL...BY
MOVING TO A STRONG SHELTER. A WELL BUILT PERMANENT BUILDING IS
BEST...PREFERABLY TOWARD THE INSIDE OF THE BUILDING AND AWAY FROM
OUTSIDE WALLS AND WINDOWS.
&&
LAT...LON 4325 9494 4329 9522 4350 9515 4349 9491
4328 9491 4325 9491
TIME...MOT...LOC 0043Z 283DEG 32KT 4340 9510
$$
CJ2 follow-up statements
000
WWUS53 KFSD 150057
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
757 PM CDT TUE JUL 14 2009
IAC059-150115-
/O.CON.KFSD.SV.W.0176.000000T0000Z-090715T0115Z/
DICKINSON IA-
757 PM CDT TUE JUL 14 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN DICKINSON COUNTY...
AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR SUPERIOR...OR 7 MILES
SOUTHEAST OF SPIRIT LAKE...MOVING EAST AT 35 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
AT 741 PM CDT WINDS GUSTED TO 63 PM CDT ON THE NORTHEAST SIDE OF
LAKE OKOBOJI. AT 744 PM CDT WINDS GUSTED TO 59 MPH IN SPIRIT LAKE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.
&&
LAT...LON 4325 9494 4329 9521 4349 9507 4349 9491
4325 9491
TIME...MOT...LOC 0055Z 283DEG 32KT 4337 9496
$$
CJ000
WWUS53 KFSD 150113
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
813 PM CDT TUE JUL 14 2009
IAC059-150122-
/O.EXP.KFSD.SV.W.0176.000000T0000Z-090715T0115Z/
DICKINSON IA-
813 PM CDT TUE JUL 14 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DICKINSON COUNTY
EXPIRES AT 815 PM CDT...
THE STRONGEST PART OF THE STORM WAS EXITING THE COUNTY.
HOWEVER...VERY HEAVY RAINS WILL CONTINUE TO FALL OVER EASTERN
DICKINSON COUNTY THROUGH 845 PM CDT.
LAT...LON 4325 9494 4329 9521 4349 9507 4349 9491
4325 9491
TIME...MOT...LOC 0112Z 283DEG 32KT 4333 9476
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:18 PM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, Jul 14, 3:18 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 318 PM CDT TUE JUL 14 2009 .DISCUSSION... STORMS BEGINNING TO FIRE ALONG THE COLD FRONT IN WESTERN CWA AS OF 20Z...AND MAIN QUESTION IS HOW FAR SOUTH THE STORMS WILL DEVELOP INTO AIRMASS WHICH WAS KEPT MORE STABLE BY BROAD STRATUS MUCH OF THE DAY. BETTER UPPER SUPPORT WITH WAVE AND WEAK UPPER JET STREAK LOOKS TO REMAIN OVER CENTRAL/NORTHERN PORTIONS OF THE CWA...SO HAVE KEPT HIGHER POPS NORTH OF SIOUX CITY. FRONTAL TIMING SHOULD MOVE TSRA CHANCES INTO MAINLY SWRN MN/NWRN IA BY 15/00Z...THOUGH EASTERN TIERS OF SD COUNTIES COULD SEE ACTIVITY BETWEEN ZFP ISSUANCE AND 00Z...SO WILL ADD SOME WORDING INTO THE ZFP TO COVER THIS PERIOD. DRIER DEW POINTS MOVING INTO THE WESTERN CWA BEHIND THE FRONT...AND SHOULD SEE CLEARING SKIES WEST TO EAST THROUGH THE EVENING. HIGH PRESSURE TO BUILD OVER THE AREA WED. DRIER AIR IN PLACE AND SUBSIDENCE WILL PRODUCE CLEAR SKIES TO START THE DAY...BUT CU TO DEVELOP IN THE MORNING AND HANG AROUND THROUGH MUCH OF THE AFTERNOON. INCREASED THE WINDS A BIT ABOVE GUIDANCE WED AFT. SHOULD BE ABLE TO TAP INTO THE 20 TO 30 KT WINDS NEAR THE TOP OF THE BNDRY LAYER. NO CHANCE FOR PRECIPITATION WED...BUT THERE IS A SHOT WED NIGHT AS S/WV ENERGY RIDES ALONG A MID LEVEL FRONT/MOISTURE GRADIENT. EXPECTING SHOWERS AND POSSIBLY A THUNDERSTORM AS INSTABILITY IS RELEASED...BUT MAIN QUESTION IS WHERE THE BEST CHANCES WILL EXIST. NAM IS NOTABLY FARTHER N THAT THE GFS... PRODUCING SHOWER ACTIVITY INTO SW MN...WHILE THE GFS IS MAINLY CONFIDED TO THE MO VALLEY. BY THUR MORNING...BNDRY TO SHIFT CHANCES FOR PRECIPITATION INTO FAR SE SD AND NW IA. KEPT TEMPERATURES IN NW IA ON THE COOL SIDE THU FOR MORNING PRECIPITATION CHANCES AND MID CLOUDS LINGERING INTO THE AFTERNOON. COOL DRY AIR MASS SETTLES OVER THE AREA FRI AND REMAINS IN PLACE THROUGH THE WEEKEND. SFC HIGH PRESSURE WILL BE THE MAIN WEATHER FEATURE IN PLACE OF THE NORTHERN PLAINS DURING THIS TIME PERIOD...WHILE AN UPPER LEVEL LOW WILL REMAIN ANCHORED OVER THE GREAT LAKES. THESE FEATURES WILL PROVIDE THE REGION WITH A MUCH NEEDED BREAK FROM PRECIPITATION. WRN CONUS RIDGE TO FLATTEN OUT EARLY NEXT WEEK...PRODUCING INCREASING CHANCES FOR PRECIPITATION. && AREAS OF HIGH END MVFR BKN CIGS /2-3KFT/ STILL POSSIBLE THROUGH THE AFTERNOON DUE TO DEEP LOW LEVEL MOISTURE AHEAD OF SFC CDFNT AS IT MOVES EAST ACROSS THE FA THROUGH 04Z. SSWLY WINDS GUSTING AOA 20 KTS AHEAD OF CDFNT THROUGH 02Z...FLWD BY WNWLY FLOW OF DRIER AND MORE STABLE AIR BEHIND CDFNT THIS AFTN/EVENING. SCT TSTMS SHOULD DVLPG ALONG CDFNT WILL MOVE EAST ACROSS THE AREA THROUGH THIS EVENING... EXITING FAR EASTERN PORTIONS OF THE FA BETWEEN 02Z-04Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 97/JH
Hazardous weather outlook, Jul 14, 11:43 AM CDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1143 AM CDT TUE JUL 14 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1143 AM CDT TUE JUL 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS AFTERNOON...PRIMARILY ALONG AND EAST OF A LINE FROM YANKTON TO BROOKINGS SOUTH DAKOTA. THE THUNDERSTORMS WILL EXPAND EASTWARD INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. SOME OF THESE STORMS COULD BE SEVERE WITH HAIL TO THE SIZE OF GOLF BALLS...WINDS TO 70 MPH...ISOLATED TORNADOES...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 3 PM AND 11 PM... ALONG AND EAST OF A LINE FROM YANKTON TO BROOKINGS SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 14, 6:14 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
614 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND GST 2 E WILMONT 43.76N 95.79W
07/14/2009 E65 MPH NOBLES MN AMATEUR RADIO
&&
BTLocal storm report, Jul 14, 6:31 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
631 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 10 NW WORTHINGTON 43.73N 95.74W
07/14/2009 E1.00 INCH NOBLES MN TRAINED SPOTTER
&&
BTLocal storm report, Jul 14, 6:51 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
651 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND GST 3 W OKABENA 43.74N 95.38W
07/14/2009 E60 MPH JACKSON MN TRAINED SPOTTER
NICKEL SIZE HAIL AND 60 MPH THUNDERSTORM WIND GUSTS. WIND
FLATTENED CORN.
&&
MDBLocal storm report, Jul 14, 7:08 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
708 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TSTM WND DMG 9 N FLANDREAU 44.18N 96.60W
07/14/2009 MOODY SD PUBLIC
CORN LAYED DOWN AND 2-3 INCH BRANCHES KNOCKED DOWN
&&
JLUZELocal storm report, Jul 14, 7:21 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
721 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 4 ENE DE SMET 44.42N 97.47W
07/14/2009 E1.00 INCH KINGSBURY SD TRAINED SPOTTER
0350 PM HAIL BROOKINGS 44.31N 96.79W
07/14/2009 E0.88 INCH BROOKINGS SD PUBLIC
PEA TO NICKEL SIZE HAIL AND 40 MPH THUNDERSTORM WIND
GUSTS
0417 PM HAIL 3 S BROOKINGS 44.26N 96.79W
07/14/2009 E1.00 INCH BROOKINGS SD TRAINED SPOTTER
0438 PM HAIL 6 S ELKTON 44.15N 96.48W
07/14/2009 E1.00 INCH MOODY SD TRAINED SPOTTER
0440 PM HAIL 4 SW ELKTON 44.19N 96.55W
07/14/2009 E1.00 INCH BROOKINGS SD TRAINED SPOTTER
ALSO 60 MPH WINDS AND BRANCHES DOWN.
0447 PM HAIL 4 NE FLANDREAU 44.09N 96.54W
07/14/2009 E0.75 INCH MOODY SD TRAINED SPOTTER
0450 PM HAIL WARD 44.16N 96.46W
07/14/2009 E0.50 INCH MOODY SD PUBLIC
MARBLE SIZE HAIL AND VERY HEAVY RAIN
0452 PM TSTM WND DMG 9 N FLANDREAU 44.18N 96.60W
07/14/2009 MOODY SD PUBLIC
CORN LAYED DOWN AND 2-3 INCH BRANCHES KNOCKED DOWN
0453 PM HAIL 8 N FLANDREAU 44.16N 96.60W
07/14/2009 E1.00 INCH MOODY SD TRAINED SPOTTER
1-2 FOOT DIAMETER TREES DOWN. ESTIMATED 70 MPH WIND.
0510 PM HAIL 1 W PIPESTONE 44.00N 96.33W
07/14/2009 E0.88 INCH PIPESTONE MN TRAINED SPOTTER
0515 PM HAIL PIPESTONE 44.00N 96.31W
07/14/2009 E0.88 INCH PIPESTONE MN TRAINED SPOTTER
0613 PM TSTM WND GST 2 E WILMONT 43.76N 95.79W
07/14/2009 E65.00 MPH NOBLES MN AMATEUR RADIO
0625 PM HAIL 10 NW WORTHINGTON 43.73N 95.74W
07/14/2009 E1.00 INCH NOBLES MN TRAINED SPOTTER
0642 PM TSTM WND GST 3 W OKABENA 43.74N 95.38W
07/14/2009 E60.00 MPH JACKSON MN TRAINED SPOTTER
NICKEL SIZE HAIL AND 60 MPH THUNDERSTORM WIND GUSTS. WIND
FLATTENED CORN.
&&
CJANSENLocal storm report, Jul 14, 7:24 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
724 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HEAVY RAIN HARRIS 43.45N 95.43W
07/14/2009 E0.60 INCH OSCEOLA IA BROADCAST MEDIA
FELL IN 10 MIN.
&&
BTThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:37 PM CDT | Flash Flood Warning | FSD | Dickinson | 83 min |
| Jul 14, 8:00 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee | 45 min |
| Jul 14, 8:19 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 26 min |
| Jul 14, 8:27 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Ida | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.